Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 28, 2019, 6:48 PM EDT for Lackawanna County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 6:48 PM EDT (22:48 UTC)
- Expired
- May 28, 2019, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Lackawanna County, PA
The radar
The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:14 PM EDT | FLASH FLOOD | 1 Se Clarks Summit, PA | FLOODED ROADWAY WITH OCCUPIED VEHICLE STUCK IN WATER IN THE VICINITY OF 1101 NORTHERN BLVD., SOUTH ABINGTON TWNSHP, PA. NO INJURIES REPORTED. |
| May 28, 7:23 PM EDT | FLASH FLOOD | Throop, PA | MULTIPLE REPORTS OF STREET AND BASEMENT FLOODING IN THROOP AREA. |
| May 28, 7:27 PM EDT | FLASH FLOOD | 3 Nw Aberdeen, PA | WATER COMPLETELY COVERING ROADWAY ALONG WITH BOULDERS AND DEBRIS IN THE VICINITY OF ABERDEEN RD. AND PA-590, JEFFERSON TWNSHP, PA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
362
WGUS51 KBGM 282248
FFWBGM
PAC069-290145-
/O.NEW.KBGM.FF.W.0003.190528T2248Z-190529T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
648 PM EDT Tue May 28 2019
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Central Lackawanna County in northeastern Pennsylvania...
* Until 945 PM EDT.
* At 647 PM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen.
* Some locations that will experience flooding include...
Scranton, Dunmore, Old Forge, Archbald, Blakely, Taylor, Dickson
City, Moosic, Olyphant and Clarks Summit.
Additional rainfall amounts of up to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4140 7583 4148 7580 4150 7578 4152 7578
4158 7576 4151 7545 4132 7545
$$
MJM2 follow-up statements
359
WGUS71 KBGM 290017
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
817 PM EDT Tue May 28 2019
PAC069-290145-
/O.CON.KBGM.FF.W.0003.000000T0000Z-190529T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-
817 PM EDT Tue May 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
CENTRAL LACKAWANNA COUNTY...
At 813 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to three
inches of rain have already fallen.
Some locations that will experience flooding include...
Scranton, Dunmore, Old Forge, Blakely, Taylor, Dickson City, Moosic,
Olyphant, Clarks Summit and Jessup.
Additional rainfall amounts of up to one inch are possible in the
warned area, especially in the Scranton, Taylor and Moscow area. The
threat for additional flooding is diminishing north toward the
Clarks Summit, Blakely, Archbald area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4140 7583 4148 7580 4150 7578 4145 7545
4132 7545
$$
MJM210
WGUS71 KBGM 290137
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
937 PM EDT Tue May 28 2019
PAC069-290146-
/O.EXP.KBGM.FF.W.0003.000000T0000Z-190529T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-
937 PM EDT Tue May 28 2019
...THE FLASH FLOOD WARNING FOR CENTRAL LACKAWANNA COUNTY WILL EXPIRE
AT 945 PM EDT...
The heavy rain has ended. Additional brief periods of light to
perhaps moderate rain are still possible for the next few hours.
Flood waters have receded. Flooding is no longer expected to pose a
significant threat. Please continue to heed any remaining road
closures.
LAT...LON 4140 7583 4148 7580 4150 7578 4145 7545
4132 7545
$$
MJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:47 PM EDT, 1 minute earlier.
Area forecast discussion, May 28, 6:47 PM EDT, 1 minute before
AREA FORECAST DISCUSSION National Weather Service Binghamton NY 647 PM EDT Tue May 28 2019 .SYNOPSIS... Scattered thunderstorms are expected along the southern tier of NY and across northeast PA through this evening. A few storms may become severe. A lingering frontal boundary will allow for persistent chances of showers and thunderstorms the next several days. High pressure and a brief dry period is possible Friday into Saturday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 250 pm update... Main concerns in the near term are focused on the potential for severe thunderstorms late this afternoon into the evening hours...mainly over ne PA, but potentially spreading into far southern NY as well. A Tornado Watch has been issued for all of ne PA until 10 pm this evening. Surface low currently situated near wrn NY/Lake Erie with a warm front extending east along the srn tier of NY into portions of ne PA. Much of the region south of the low and the warm front has destabilized impressively with ML CAPE values exceeding 1500 J/kg into wrn PA. This very unstable air mass will attempt to move n/newd just south of the warm front and provide the primary ingredient for strong to severe thunderstorms across central and ern PA. Strongly sheared wind profiles are evident along and north of the warm front...0-1km shear around 30 kt and 0-6km shear around 60 kt...so will need to watch the development of strong convection closer to the front for the possibility of quickly maturing supercells later this afternoon. The main threat is damaging winds and hail...and also an increasing threat of a few tornadoes as well given the amt of low level shear. There is also a secondary threat of localized flash flooding with this event. Although the motion of individual storms will be fairly fast...there does appear to be some potential for training of convection over the same areas with the focus along a west-east broad area through PA. Heavy rainfall rates over areas that are already sensitive due to recent rain will need to be monitored closely. The surface low will track to the east this evening and is progged to take a bit of a turn to the south later tonight. This trend should allow most of the convection to shift slowly to the south/se...but may still be focused over central PA...into Luzerne county...through this evening. Most of the instability should die down after sunset tonight...along with the main threat of severe weather. However...cannot rule out some additional training of storms and localized flooding issues into ne PA. The boundary along which the path of the low moves will sag south tonight and Wed morning and allow most of the lingering rain showers to end for a period of time. A light nw wind and cooling temperatures into the 50s will make conditions favorable for patchy fog. The east-west oriented front will shift only slightly back to the north tomorrow and another wave...although much weaker...will move west to east through PA during the day. This will allow for another chance of showers and thunderstorms, mainly over ne PA again. There is only a low chance of some storms becoming strong to severe due to the likelihood that most of the instability remaining confined south of the area. Temperatures on Wednesday will warm into the upper 60s in central NY and into the lower to mid 70s in ne PA. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... Large upper low sits nearly stationary over northern Quebec just east of James Bay on Thursday morning. This will keep a WNW flow over the area. So, a short wave over the lakes with a surface cold front will dive easterly bring showers and thunderstorms to the area Thursday afternoon and continuing into Thursday night. There are some model differences on the timing but the overall scenario is agreed upon so it's a good bet that another round of rain and embedded thunder is on the way. Some weak upper ridging and a surface high pressure follow the front bringing clearing skies and dry weather for Friday. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Low mentioned in the short term continues to wobble around eastern Quebec in the long term. This will keep a cooler than normal, deep west/northwest flow over the forecast area. Friday night into Saturday should remain mostly dry, bit with the chance of some afternoon convection. A short wave riding through in the flow will trigger more widespread convection late Saturday into Sunday with a surface front again setting up shop south of the forecast area. This will keep us cooler than normal and unsettled into Monday, but hopefully keep the heaviest rain south of the area. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Convection over NEPA will wind down over the next couple hours so will continue a tempo group at AVP for possible TRW., Otherwise, VFR and MVFR conditions prevail at the TAF sites this evening. Light winds and plenty of low level moisture will bring fog and lower ceilings overnight with occasional IFR conditions. Slow improvement is expected after 12Z Wednesday with an eventual return to VFR. Outlook... Wednesday night through Thursday night...Occasional restrictions from scattered showers and thunderstorms. Friday through Saturday...Mainly VFR. Sunday...Restrictions possible in rain showers. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT SHORT TERM...DGM LONG TERM...DGM AVIATION...BJT/DGM
Hazardous weather outlook, May 28, 1:54 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 154 PM EDT Tue May 28 2019 NYZ009-016>018-036-037-291800- Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 154 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015-022>025-044>046-055>057-062-291800- Yates-Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego- Tioga-Broome-Delaware-Sullivan- 154 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected this afternoon through the evening. There is a slight risk that a few storms will become severe with damaging winds, large hail, and locally heavy rainfall. An isolated tornado is also possible. Risk for severe thunderstorms will be higher for closer to the state border. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are again possible Wednesday afternoon through evening, especially from the Twin Tiers and Catskills southward. Some storms may contain damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon through this evening. PAZ038>040-043-044-047-048-072-291800- Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 154 PM EDT Tue May 28 2019 ...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Scattered thunderstorms are expected this afternoon through this evening. There is a slight risk that a few storms will become severe with damaging winds, large hail, and locally heavy rainfall. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are again possible Wednesday afternoon through evening, especially from the Twin Tiers and Catskills southward. Some storms may contain damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this afternoon through this evening.
In the hours before
Local storm report, May 28, 6:29 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL DICKSON CITY 41.47N 75.63W
05/28/2019 M1.00 INCH LACKAWANNA PA TRAINED SPOTTER
&&
BJGLocal storm report, May 28, 6:33 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
633 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 3 ESE FALLS 41.45N 75.82W
05/28/2019 WYOMING PA 911 CALL CENTER
TREES AND WIRES DOWN ON A VEHICLE WITH OCCUPANTS IN THE
VICINITY OF RANSOM BLVD. NO INJURIES REPORTED.
&&
CJPLocal storm report, May 28, 6:34 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
634 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL DICKSON CITY 41.47N 75.63W
05/28/2019 E1.25 INCH LACKAWANNA PA TRAINED SPOTTER
&&
BJGLocal storm report, May 28, 6:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
635 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM LIGHTNING OLYPHANT 41.45N 75.58W
05/28/2019 LACKAWANNA PA 911 CALL CENTER
LIGHTING CAUSED STRUCTURE FIRE IN THE VICINITY OF EAST
PINE/EAST SCOTT ST. IN OLYPHANT, PA.
&&
CJPLocal storm report, May 28, 6:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND DMG 6 W NEW ALBANY 41.60N 76.56W
05/28/2019 BRADFORD PA 911 CALL CENTER
TREE AND WIRES DOWN ON CAHILL ROAD
&&
BJGLocal storm report, May 28, 6:47 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
647 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD DUNMORE 41.42N 75.61W
05/28/2019 LACKAWANNA PA 911 CALL CENTER
FLOODING OF ROADWAY AND NEARBY RESIDENCE IN THE
VICINITY OF 121 W SWINICK DR., DUNMORE, PA.
&&
CJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:52 PM EDT | Special Weather Statement | BGM | Bradford | 38 min |
| May 28, 4:09 PM EDT | Special Weather Statement | BGM | Bradford | 36 min |
| May 28, 4:42 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wyoming | 48 min |
| May 28, 4:57 PM EDT | Tornado Warning | BGM | Bradford, Susquehanna, Wyoming | 33 min |
| May 28, 5:19 PM EDT | Tornado Warning | BGM | Bradford, Susquehanna, Wyoming | 26 min |
| May 28, 5:37 PM EDT | Tornado Warning | BGM | Wayne | 23 min |
| May 28, 5:38 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wyoming | 37 min |
| May 28, 5:42 PM EDT | Tornado Warning | BGM | Bradford, Lackawanna, Wyoming | 33 min |
| May 28, 5:56 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Luzerne, Wyoming | 64 min |
| May 28, 6:08 PM EDT | Tornado Warning | BGM | Lackawanna, Luzerne, Wyoming | 22 min |
| May 28, 6:18 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming | 57 min |
| May 28, 6:19 PM EDT | Tornado Warning | BGM | Bradford, Wyoming | 41 min |
| May 28, 6:25 PM EDT | Tornado Warning | BGM | Lackawanna, Pike, Wayne | 50 min |
| May 28, 6:53 PM EDT | Areal Flood Advisory | BGM | Wyoming | 3 hr |
| May 28, 6:58 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne, Wyoming | 62 min |
| May 28, 7:04 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 41 min |
| May 28, 7:10 PM EDT | Areal Flood Advisory | BGM | Pike, Wayne | 3 hr |
| May 28, 7:33 PM EDT | Tornado Warning | BGM | Lackawanna, Pike, Wayne | 23 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.